Alert archive / Kansas / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 85, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 17, 2022, 10:36 PM CDT for McPherson County, Rice County, Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2022, 10:36 PM CDT (03:36 UTC)
- Expired
- May 17, 2022, 11:30 PM CDT
- In force
- 54 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties McPherson County, KS, Rice County, KS
The radar
The Wichita radar (KICT), 101 km from the middle of the area, began a volume at 03:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 8:32 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.6 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1888 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 2638 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.7
The text
As transmitted.
827
WUUS53 KICT 180336
SVRICT
KSC113-159-180430-
/O.NEW.KICT.SV.W.0085.220518T0336Z-220518T0430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
1036 PM CDT Tue May 17 2022
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
McPherson County in central Kansas...
Rice County in central Kansas...
* Until 1130 PM CDT.
* At 1036 PM CDT, a severe thunderstorm was located near Chase, or 10
miles southeast of Claflin, moving southeast at 85 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Mcpherson, Lyons, Lindsborg, Sterling, Moundridge, Inman, Galva,
Canton, Marquette, Little River, Chase, Bushton, Geneseo, Alden,
Windom, Raymond, Frederick, Mcpherson Airport, Roxbury and Silica.
This includes Interstate 135 between Mile Markers 44 and 77.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3852 9847 3852 9792 3861 9792 3861 9737
3818 9737 3818 9847
TIME...MOT...LOC 0336Z 296DEG 74KT 3843 9839
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH
$$
METZGER2 follow-up statements
499
WWUS53 KICT 180408
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1108 PM CDT Tue May 17 2022
KSC113-159-180430-
/O.CON.KICT.SV.W.0085.000000T0000Z-220518T0430Z/
McPherson KS-Rice KS-
1108 PM CDT Tue May 17 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR MCPHERSON AND RICE COUNTIES...
At 1108 PM CDT, a severe thunderstorm was located 7 miles east of
Buhler, moving southeast at 85 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Mcpherson, Lyons, Sterling, Moundridge, Inman, Galva, Canton, Little
River, Chase, Alden, Windom, Raymond and Mcpherson Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3853 9737 3818 9737 3818 9847 3832 9847
3841 9825 3851 9793
TIME...MOT...LOC 0408Z 296DEG 74KT 3814 9764
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH
$$
METZGER682
WWUS53 KICT 180409 CCA
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1109 PM CDT Tue May 17 2022
KSC113-159-180430-
/O.COR.KICT.SV.W.0085.000000T0000Z-220518T0430Z/
McPherson KS-Rice KS-
1109 PM CDT Tue May 17 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR MCPHERSON AND RICE COUNTIES...
At 1109 PM CDT, a severe thunderstorm was located near Sterling,
moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Mcpherson, Lyons, Sterling, Moundridge, Inman, Galva, Canton, Little
River, Chase, Alden, Windom, Raymond and Mcpherson Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3853 9737 3818 9737 3818 9847 3832 9847
3841 9825 3851 9793
TIME...MOT...LOC 0408Z 278DEG 45KT 3814 9764
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH
$$
METZGERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 6:26 PM CDT, 4 hours 10 minutes earlier.
Area forecast discussion, May 17, 6:26 PM CDT, 4 hours 10 minutes before
Area Forecast Discussion National Weather Service Wichita KS 626 PM CDT Tue May 17 2022 .SHORT TERM...(This evening through Friday night) Issued at 213 PM CDT Tue May 17 2022 A zonal flow regime is progged to continue for the next couple of days with another subtle shortwave trough progged to move over the area late in the day tomorrow. Meanwhile, a shortwave trough over the Central High Plains early this afternoon is progged to move eastward along the NE/KS state line before emerging over the Middle Mississippi Valley area this evening and tonight. A diffuse dryline across western Kansas may provide a focus for a few storms but confidence remains fairly low given how diffuse it is. Any activity drifting eastward out of western KS may persist tonight as it moves into central and eastern KS given stout H85 flow nosing into the KS/OK state line area. Better chances for more widespread deep moist convection may remain across northeast Kansas and this activity may provide a glancing blow to our forecast area across portions of the Flint Hills and portions of southeast KS although higher probabilities are expected to remain north and east of our forecast area. Damaging winds will be the primary threat although some large hail and locally heavy rain may also be possible. Another subtle shortwave trough is progged to move across the area late in the day on Wed. Any convection developing across far western Kansas is expected to remain west of the area although the effective frontal boundary could become a focus for some diurnally driven storms. Overnight convection will likely drive this boundary well south of the area into portions of northeast OK so much if not all of the area is expected to remain dry on Wed. Seasonable temperatures are anticipated with highs in the mid 80s for most areas. Thu-Fri...A more robust mid/upper trough is progged to dig into the Northern Rockies/Northern Plains on Thu. As low pressure deepens across the Northern and Central Plains, southwesterly low level flow will allow above normal temperatures to prevail with deeper mixing and some drying of the pbl anticipated. Above normal temperatures will prevail with highs in the low to mid 90s for much of the area. A rogue storm may be possible along a diffuse dryline but probabilities will remain too low to mention at this time. As this robust mid/upper trough moves eastward, it will drive a cold front south across the Central Plains late Thu night into early Friday. A stable post-frontal regime is anticipated in the wake of the front on Fri with a much drier and cooler airmass expected. Showers and thunderstorms may develop along and in the wake of the cold front across mainly southeast KS but there remains uncertainty in how quickly the front will move across the area. A mid/upper trough will move out of the Rockies Fri night into early Sat in the wake of the front with some elevated storms possibly lingering across southeast KS Friday night as we see some low level moisture transport/elevated cape lingering in a zone of mid-level warm air advection ahead of this trough. .LONG TERM...(Saturday through Tuesday) Issued at 213 PM CDT Tue May 17 2022 Below normal temperatures will prevail at the start of the period and any lingering light precipitation on Sat should come to an end late in the day. Highs on Sat will only reach the low 60s for many areas while lower 70s are anticipated on Sun. Another shortwave trough is progged to move over the area on Monday bringing increasing chances for precipitation. Clouds and showers may keep highs from reaching 70 in some locations with breezy east/southeast winds returning the area. Shortwave ridging may return by Tue with dry weather conditions and seasonable highs in the upper 70s/lower 80s. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 626 PM CDT Tue May 17 2022 Strong to severe convection will move across central Kansas during the late evening hours and could possibly affect portions of south central and southeast Kansas overnight. While VFR conditions will generally prevail away from storms, except for MVFR cigs in southeast Kansas, expect strong outflow wind gusts, MVFR cigs and IFR vsbys in the strongest convection. Northerly winds and VFR conditions will prevail behind a cold front late tonight thru Wednesday. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 66 86 62 93 / 20 0 0 0 Hutchinson 65 85 59 93 / 30 0 0 0 Newton 65 84 61 92 / 30 10 0 0 ElDorado 66 83 62 90 / 20 10 0 0 Winfield-KWLD 68 87 64 92 / 20 10 10 0 Russell 61 85 58 96 / 50 0 0 0 Great Bend 61 85 59 95 / 40 0 0 0 Salina 64 85 59 95 / 50 0 0 0 McPherson 64 84 59 93 / 40 0 0 0 Coffeyville 69 88 66 88 / 20 10 10 0 Chanute 68 86 64 88 / 30 10 10 0 Iola 67 84 63 88 / 40 10 10 0 Parsons-KPPF 69 87 65 88 / 30 10 10 0 && .ICT WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...MWM LONG TERM...MWM AVIATION...KED
Hazardous weather outlook, May 17, 10:09 PM CDT, 27 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 1009 PM CDT Tue May 17 2022 KSZ032-033-047>053-067>072-082-083-091>096-098>100-190315- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 1009 PM CDT Tue May 17 2022 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight A complex of thunderstorms will continue to impact central and much of northeast Kansas late this evening and move southeastward into portions of south central and southeast Kansas overnight. Severe storms will be capable of quarter to half dollar sized hail and damaging winds of 60 to 75 mph. Locally heavy rainfall could also result in flooding of low-lying rural and urban areas. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorm chances will return on Friday evening across the area. While widespread severe weather appears unlikely, a handful of strong storms are possible. Another round of showers and thunderstorms may impact the area early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Local storm report, May 17, 9:05 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
905 PM CDT TUE MAY 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0902 PM TSTM WND GST RUSSELL AIRPORT 38.87N 98.82W
05/17/2022 M75 MPH RUSSELL KS ASOS
&&
KEVIN.DARMOFALLocal storm report, May 17, 9:33 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
933 PM CDT TUE MAY 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM TSTM WND GST 8 N ELLSWORTH 38.85N 98.23W
05/17/2022 E60 MPH ELLSWORTH KS STORM CHASER
REPORTED FROM AUDIO ON TWITCH.
&&
MWMSpecial weather statement, May 17, 9:39 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Wichita KS
939 PM CDT Tue May 17 2022
KSZ033-180315-
Lincoln KS-
939 PM CDT Tue May 17 2022
...A strong thunderstorm will impact portions of northern Lincoln
County through 1015 PM CDT...
At 939 PM CDT, Doppler radar was tracking a strong thunderstorm over
Barnard, or 9 miles northeast of Lincoln, moving southeast at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sylvan Grove, Barnard and Ash Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
central Kansas.
&&
LAT...LON 3916 9793 3899 9848 3914 9849 3922 9819
3922 9800
TIME...MOT...LOC 0239Z 306DEG 33KT 3915 9803
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
METZGERSpecial weather statement, May 17, 9:40 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Wichita KS
940 PM CDT Tue May 17 2022
KSZ032-047-180315-
Russell KS-Barton KS-
940 PM CDT Tue May 17 2022
...A strong thunderstorm will impact portions of eastern Russell and
northeastern Barton Counties through 1015 PM CDT...
At 940 PM CDT, Doppler radar was tracking a strong thunderstorm over
Dorrance, or near Wilson, moving southeast at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Russell, Lucas, Dorrance, Milberger, Bunker Hill, Susank, Wilson
State Park, Wilson Lake and Russell Airport.
This includes Interstate 70 between Mile Markers 187 and 204.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
central Kansas.
&&
LAT...LON 3908 9861 3904 9849 3854 9848 3870 9899
TIME...MOT...LOC 0240Z 311DEG 15KT 3885 9856
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
METZGERSpecial weather statement, May 17, 9:45 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Wichita KS
945 PM CDT Tue May 17 2022
KSZ032-047-180315-
Russell KS-Barton KS-
945 PM CDT Tue May 17 2022
...A strong thunderstorm will impact portions of Russell and
northeastern Barton Counties through 1015 PM CDT...
At 944 PM CDT, Doppler radar was tracking a strong thunderstorm over
Gorham, or over Walker, moving east at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Russell, Wilson, Lucas, Gorham, Luray, Dorrance, Milberger, Bunker
Hill, Paradise, Susank, Waldo, Russell Airport, Wilson State Park and
Wilson Lake.
This includes Interstate 70 between Mile Markers 175 and 205.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
central Kansas.
&&
LAT...LON 3913 9904 3913 9848 3854 9848 3870 9904
TIME...MOT...LOC 0244Z 291DEG 20KT 3890 9904
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
METZGERLocal storm report, May 17, 9:49 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
949 PM CDT TUE MAY 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0946 PM TSTM WND GST 1 NNE ELLSWORTH 38.75N 98.22W
05/17/2022 M61 MPH ELLSWORTH KS AWOS
MEASURED AT K9K7.
&&
MWMThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 8:34 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln, Russell | 56 min |
| May 17, 9:16 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Saline | 59 min |
| May 17, 9:22 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, Saline | 53 min |
| May 17, 9:39 PM CDT | Special Weather Statement | ICT | Lincoln | 36 min |
| May 17, 9:40 PM CDT | Special Weather Statement | ICT | Russell | 35 min |
| May 17, 9:45 PM CDT | Special Weather Statement | ICT | Russell | 30 min |
| May 17, 10:02 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, McPherson, Rice, Saline | 58 min |
| May 17, 10:10 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 46 min |
| May 17, 11:03 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 35 min |
| May 17, 11:06 PM CDT | Severe Thunderstorm Warning | ICT | Reno, Rice | 54 min |
| May 17, 11:22 PM CDT | Special Weather Statement | ICT | Chase | 38 min |
| May 17, 11:27 PM CDT | Special Weather Statement | ICT | McPherson | 33 min |
| May 17, 11:32 PM CDT | Special Weather Statement | ICT | Chase | 28 min |
| May 17, 11:39 PM CDT | Special Weather Statement | ICT | Marion | 36 min |
| May 17, 11:40 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 19 min |
| May 17, 11:50 PM CDT | Special Weather Statement | ICT | Sedgwick | 25 min |
| May 17, 11:52 PM CDT | Special Weather Statement | ICT | Harvey | 23 min |
| May 17, 11:56 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Sedgwick, Sumner | 64 min |
| May 18, 12:01 AM CDT | Special Weather Statement | ICT | Chase | 29 min |
| May 18, 12:09 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Harvey | 40 min |
| May 18, 12:15 AM CDT | Severe Thunderstorm Warning | ICT | Harper, Sumner | 44 min |
| May 18, 12:23 AM CDT | Special Weather Statement | ICT | Allen, Neosho | 37 min |
| May 18, 12:26 AM CDT | Special Weather Statement | ICT | Greenwood | 34 min |
| May 18, 12:29 AM CDT | Special Weather Statement | ICT | Butler | 31 min |
| May 18, 12:56 AM CDT | Special Weather Statement | ICT | Elk, Greenwood | 34 min |
| May 18, 12:56 AM CDT | Special Weather Statement | ICT | Woodson | 34 min |
| May 18, 1:14 AM CDT | Special Weather Statement | ICT | Wilson, Woodson | 31 min |
| May 18, 1:28 AM CDT | Special Weather Statement | ICT | Allen, Neosho, Wilson, Woodson | 47 min |
| May 18, 1:38 AM CDT | Special Weather Statement | ICT | Labette, Montgomery | 67 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.